Tardive Dyskinesia Movement Disorder
Tardive dyskinesia is a movement disorder that affects mostly the lower face, but also the limbs, fingers, and toes. Tardive dyskinesia literally means ‘delayed abnormal movement,’ and includes symptoms such as facial grimacing, finger movement, jaw swinging, repetitive chewing, lip smacking, pursing and puckering, excessive blinking, and tongue thrusting. This condition is usually caused by older antipsychotic drugs like chlorpromazine, fluphenazine, haloperidol, and trifluoperazine, as well as similar drugs like flunarizine, metoclopramide, and prochlorperazine. Even though newer antipsychotic drugs present a lower risk of tardive dyskinesia, they may still cause this disorder. When diagnosed early, tardive dyskinesia may be treated by stopping the drug that’s causing the symptoms. However, given the delayed nature of the disease, the involuntary movements may be permanent and worsen in time even after the drug has been discontinued.
Tardive dyskinesia was first observed in 1964. Not coincidentally, the progress of this condition was tracked somewhat simultaneously with that of the drug metoclopramide, currently sold under the brand names Reglan, Deglan, and Maxolon. In the early 60’s, 30% of psychiatric patients prescribed antipsychotic drugs experienced tardive dyskinesia symptoms. Metoclopramide was developed in Europe in the mid-60’s and became widely used in 1982. It was only a few years ago, though, in 2009 that the FDA warned the public at large of the drug’s risk of causing tardive dyskinesia. The irony of it all however is that metoclopramide is not an antipsychotic drug, but a dopamine antagonist to treat heartburn, acid reflux, gastroparesis, and other stomach-related conditions.
Regardless of the reason that someone has been prescribed metoclopramide or any tardive dyskinesia-inducing drug, the effect is the same. These drugs attach to a dopamine receptor called D2, which controls certain muscle operations and neural feedback mechanisms. Although drugs like metoclopramide are considered to the catalyst for tardive dyskinesia, there are other associated risk factors, including diabetes, organic brain dysfunction and atrophy, psychosis, substance abuse, and genetic predisposition. Furthermore, tardive dyskinesia symptoms are likelier to appear in older female patients. In addition to tardive dyskinesia, metoclopramide can cause other side effects such as sexual dysfunction, heart problems, and neuroleptic malignant syndrome.
Treatment for tardive dyskinesia is very personalized. The first thing to do is to minimize as much as possible, if not entirely stop the use of neuroleptic drugs. Since prescription drug withdrawal is not something to be taken lightly, the patient should be weaned off the medication under the supervision of a healthcare professional. Sometimes, the drug that’s causing tardive dyskinesia is replaced with other drugs, usually tretrabenazine, benzodiazepines, clozapine, or botulinum toxin injections. These drugs may have side effects of their own, and the potential benefits should be weighed against the possible disadvantages.
People who need to take antipsychotic drugs may find themselves at a crossroads. On the one hand, they have an existing condition that must be treated, and on the other they are at a risk of developing tardive dyskinesia. It’s important to offer these people support in the form of organizations that raise awareness of rare diseases, such the Global Genes Project, which in turn can be supported by Discount Medical Supplies customers by making a donation when they place an order on our website.